Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 10, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 17, 1998, 5:43 PM CST for Dawson County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 17, 1998, 5:43 PM CST (23:43 UTC)
- Expired
- Mar 17, 1998, 6:45 PM CST
- In force
- 62 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Dawson County, TX
The radar
The Midland/Odessa radar (KMAF), 92 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
323 WUUS1 KMAF 172345 RRA SVRMAF TXC115-180045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 543 PM CST TUE MAR 17 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...SOUTHERN DAWSON COUNTY AT 540 PM CST... MIDLAND DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES SOUTHWEST OF LAMESA OR 10 MILES SOUTHWEST OF UNION MOVING EAST AT 30 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE...UNION... FRIENDSHIP... PATRICIA... AND KLONDIKE. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF SAFETY... PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS. RRF/GNM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:00 PM CST, 2 hours 43 minutes earlier.
Area forecast discussion, Mar 17, 3:00 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 300 PM CST TUE MAR 17 1998 UPR LVL CIRCULATION CNTRD OVR SWRN NM SPRDG CNVTN OVR WRN SECTIONS CWA ATTM. 20Z SFC ANLYS INDCS GENLY SWLY FLOW WITH DWPNTS AOA 40 F ACR NRN SECTIONS. KMAF WSR-88D INDCS WDLY SCT LGT SHWRS EXTENDING FROM ARTESIA NM-W FST MOVG E. MODELS DID NOT INITIALIZE SWRN NM SYS WELL THIS MRNG AS SYS WAS INITIALIZED TOO FAR SW. AT ANY RATE...APPRS CNVTN WILL OCR THIS EVE AS PROGD LI/S BTWN MINUS 2 TO MINUS 4 ALG WITH TOTAL TOTALS ARND 55 ALG WITH FAIRLY IMPRESSIVE MID LVL LIFT INDCD VIA H8-H3 NEQ DIV Q ACR AREA. THOUGH LOW LVL MSTR LACKING...BELIEVE SUF LIFT/INSTABILITY TO PROD ISOLD-WDLY SCT EVE TSTMS WITH HIGHER CHCS TX ZONE 57/SERN NM ZONES 27-29. STG LOW LVL WRM ADVCTN PAT BCMS ESTABLISHED LATER TNGT AS WRM FRONTOGENESIS OCRS SPCLY ACR TX PNHDL/S PLAINS. UPR LVL SYS MOVS E OF AREA AFT MIDN THUS DCRG CLDS LATE TNGT. WED APPRS TO BE QUITE WINDY AS UPR LVL LOW OVR NRN RCKYS DIVES SEWD TWD NERN NM. STG CYCLOGENESIS XPCD OVR TX PNHDL WED ALG WITH TIGHTENING GRADS TO PROD WINDY CONDS (HIGH WND WRNG GDP A GIMME)...AND WRMR AS STG DOWNSLOPE AND DRYING OCRS. DRY WEA INTO THUR WITH COOLG AS SYS MOVS TWD MS VLY. BF/RRF MAF 42/77 10/0 CNM 45/79 20/0 MRF 34/71 10/0 P07 45/78 10/05
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.